Wyoming, 2022

High Wind in Wyoming, December 8, 2022

December 8, 2022 · NWS CYS · 3 events in 3 counties and zones

Strong winds returned to the wind prone locations of southeast Wyoming with gusts 60 to 65 mph. This resulted in multiple closures of Interstate 80 and 25 to light, high-profile vehicles.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds returned to the wind prone locations of southeast Wyoming with gusts 60 to 65 mph. This resulted in multiple closures of Interstate 80 and 25 to light, high-profile vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 8, 4:46 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 8, 4:46 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
446 AM MST Thu Dec 8 2022

.SHORT TERM...(Today through Saturday)
Issued at 245 AM MST Thu Dec 8 2022

The overnight WV imagery showed a fairly compact upper level low
pressure system affecting southern WY, northwest CO and northern
UT. There have been a few lightning strikes with the more robust
showers. Dixon and Rawlins have been observing showers producing
light to moderate snow for the past few hours with visibilities
as low as a mile. A quasi-stationary front extended from central
MT to the SD Back Hills and south and east into northern KS.
Temperatures ranged from the teens western valleys and mountains
to the 20s east of I-25.

Short term forecast concerns will focus on snowfall, strong winds
and temperatures.

The upper level low will track to the east across WY, CO and NE
and KS through tonight. Modest QG lift, westerly low level upslope
and moisture will produce scattered to numerous snow showers today,
ending over the northern NE Panhandle this evening. WPC QPF was
adjusted a tad lower over the mountains, but higher from eastern
WY into the northern NE Panhandle along the Pine Ridge. The Sierra
Madre Range can expect 6 to 9 inches where a Winter Weather
Advisory for snow and blowing snow remains in effect until 5 PM
this afternoon, with around 4 inches over the Snowy Range. Along
the Pine Ridge in the Panhandle, 1 to 2 inches from Converse County
into North Sioux County, and 2 to 4 inches in Dawes County. A Winter
Weather Advisory is in effect from 5 AM to 8 PM this evening for
Dawes County including Chadron. Little or no accumulation is forecast
along and south of I-80 from Laramie to Cheyenne. High temperatures
will range from the teens and 20s west, to the 30s and lower 40s
east.

Besides the snowfall, strong westerly winds sustained of 35 to 50
MPH with gusts to 70 MPH are expected to develop early this morning
for the wind-prone areas including Arlington, I-80 Summit and
Bordeaux as 700-800mb flow increases to 60 kt combined with good
low/mid level subsidence. In-house high wind probabilities exceed
60 percent at Arlington and I-80 Summit, 40 percent at Bordeaux,
and 20 to 40 percent for the South Laramie Range foothills and
Cheyenne. CAG-BRX 850mb gradients exceed 60 meters at 15Z this
morning, decreasing after 03Z this evening. High Wind Warnings
remain in effect until 8 PM this evening for these areas.

The flow aloft will remain fairly strong from the southwest Friday
with the approach of the next Pacific low pressure trough. Gusts
of 30 to 45 MPH are expected over the northern Laramie Range and
western Carbon County. High temperatures moderate slightly with
20s and 30s west and low to mid 40s east. Scattered snow showers
will develop over southern Carbon and southwest Albany counties
Friday afternoon and evening with the passage of the low pressure
trough. Accumulations will range from 1 to 2 inches.

The CAG-CPR/CAG-BRX 850mb gradients rise above 60 meters Friday
evening, lowering below 50 meters later Saturday morning. High
wind headlines may be issued once again later today for the usual
wind-prone areas of southeast WY. Winds will decrease Saturday
afternoon but remain rather breezy west of I-25. High temperatures
will be similar to Friday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 245 AM MST Thu Dec 8 2022

The main forecast concern for the long-term period remains to be the
potential winter storm early next week that could bring periods of
heavy snowfall to the area, especially along the Pine Ridge in the
northern Nebraska Panhandle into east-central Wyoming.

A large scale trough will continue to dig down the Pacific Coast
Sunday setting the stage for a wintry start to next week. Beforehand,
warmer temperatures are expected Sunday east of I-25 with WAA with
southerly flow across much of the central plains ahead of the upper
level disturbance. Farther west across Carbon Co, strong winds
aloft will move overhead, amplifying at times with a leading
shortwave passing in the flow. This could lead to strong winds at
the surface near Rawlins and potentially towards the Arlington/Elk
Mountain corridor of I-80.

Colder air looks set to arrive Monday morning with a cold front
diving south across the CWA as the upper low begins to close off
around northeast UT. Snowfall for the Sierra Madre and Snowys could
begin as early as Sunday evening with favorable moist upslope flow.
The GFS/GEFS and ECMWF continues to show better agreement on the
positioning of the upper low and progression. The upper level low
tracks just south of the CO/WY border before lifting northeast into
central NE and eventually stalling. This could lead to an extended
period of favorable dynamics for a longer duration snow event across
the area, especially for the northern Nebraska Panhandle and east-
central Wyoming. Models currently have the surface low developing in
eastern CO with a northeast trajectory headed into Monday evening.
Ample moisture looks to wrap around the north side of the low with
favorable isentropic lift right into the northern NE Panhandle
through Tuesday.

NBM v4.0 probabilities of exceeding 4 inches of snowfall through
Wednesday morning has risen to over 60% for the Pine Ridge area.
Also taking a look at the NBM v4.1 (more individual ensemble members
rather than ensemble system means), highest probabilities sit along
the Pine Ridge and south side of the North Platte River valley (i.e.
Wildcat Hills) in Banner and Morrill Co in Nebraska, which look to
have doubled in the last 24 hours.

Two more things to consider with this potential winter weather event:
1) Models are turning winds more northwest post-frontal for Tuesday
which would lead to more downslope flow for the I-25 corridor
from Wheatland to Cheyenne suggesting that snowfall could be
limited throughout the day Tuesday. However, northwest flow for
Laramie could favor some accumulating snowfall late in this event
as this is a more favorable upslope direction. 2) Strong MSLP
gradients with the frontal passage and flow aloft with the closed
low will lead to strong winds Tuesday afternoon across areas that
could see heaviest accumulations. There could be the potential for
30 to 40 mph wind gusts lofting snow and reducing visibilities so
did include blowing snow into the forecast for Tuesday into early
Wednesday, especially from Lusk to Chadron.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 440 AM MST Thu Dec 8 2022

Snowfall and strong winds will be the main aviation hazards today
across area terminals. Snow showers continue to move across the SE
WY early this morning with KLAR currently sitting under 1SM
visibility. Snowfall will move into the NE Panhandle later this
morning with IFR/LIFR conditions in falling snow possible after
15z. KCDR and KAIA will see the heaviest snowfall throughout the
day, before tapering off around 00z. Additionally, an area of low
clouds seen on GOES Nighttime Microphysics RGB is approaching
KSNY from the south with reported ceilings in northeast CO around
500-1000 feet. This could lead to reductions in flight conditions
early this morning before the snowfall arrives. Behind the snow
showers, SE WY terminals will see windy conditions with gusts
35-45 kt through much of the late morning and afternoon.

&&

.FIRE WEATHER...
Issued at 245 AM MST Thu Dec 8 2022

Fire weather concerns will be low with seasonably cool temperatures
and chances for snow showers today and tonight with the passage of
a upper level low pressure system. Accumulations will range from
4 to 9 inches over the Southeast Wyoming mountains, to 2 to 4
inches along the Pine Ridge in the northern Nebraska Panhandle.
Strong westerly winds will develop early this morning over portions
of Southeast Wyoming with gusts of 60 to 70 MPH. These winds will
subside tonight but increase once again Friday through Saturday.
Minimum humidities 30 to 40 percent today, will decrease to 25 to
35 percent Friday and Saturday. A more potent upper level low
pressure system and cold front will bring colder temperatures and
accumulating snowfall to the region Monday through Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST this evening for WYZ106-110-116.

     Winter Weather Advisory until 5 PM MST this afternoon for WYZ112.

     High Wind Warning from 9 AM this morning to 8 PM MST this
     evening for WYZ117-118.

NE...Winter Weather Advisory until 8 PM MST this evening for NEZ002.

&&

SHORT TERM...MAJ
LONG TERM...MB
AVIATION...MB
FIRE WEATHER...MAJ
Hazardous weather outlook, Dec 8, 3:16 AM MST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
316 AM MST Thu Dec 8 2022

WYZ101>105-107>109-111-113-115-119-091030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
316 AM MST Thu Dec 8 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong west winds will develop this morning and continue through
the afternoon before decreasing this evening. Gusts of 40 to 50
MPH are expected.

Scattered snow showers will spread west to east across the area
today, tapering off late this afternoon. Accumulations will
range from less than a half inch, to 1 to 2 inches over the
northern Carbon County mountains, North Laramie Range, and along
the Pine Ridge from eastern Converse County through Niobrara
County.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is the potential for accumulating snow and colder temperatures
Sunday night through Wednesday as a low pressure system moves into
the central Rockies and High Plains. Stay tuned to later forecast
updates.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-110-116>118-091030-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
316 AM MST Thu Dec 8 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

West winds will stregthen early this morning west of Interstate
25 and spread into the nearby plains through the day. Gusts of
60 to 70 MPH are likely. High Wind Warnings remain in effect from
5 AM to 8 PM this evening.

Scattered snow showers will spread west to east across the area
today, tapering off late this afternoon. Accumulations will
average less than an inch.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong west to southwest winds will return late Friday and
continue through Saturday. Gusts in excess of 60 MPH will be
possible.

There is the potential for accumulating snow and colder temperatures
Sunday night through Wednesday as a low pressure system moves into
the central Rockies and High Plains. Stay tuned to later forecast
updates.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-091030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
316 AM MST Thu Dec 8 2022

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Snow showers will develop this morning and continue through early
this evening. Accumulations will range from 1 to 4 inches, heaviest
along the Pine Ridge. Patchy blowing snow is also expected with
brisk west to northwest winds. A Winter Weather Advisory is in
effect for Dawes County from 5 AM to 8 PM this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is the potential for accumulating snow and colder temperatures
Monday through Wednesday as a low pressure system moves into the
central Rockies and High Plains. Stay tuned to later forecast updates.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-114-091030-
Sierra Madre Range-Snowy Range-
316 AM MST Thu Dec 8 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow showers will become more numerous this morning and continue
this afternoon before tapering off. Accumulations will range from
around 4 inches over the Snowies, to 6 to 9 inches over the Sierra
Madres. A Winter Weather Advisory for snow and blowing snow remains
in effect until 5 PM for the Sierra Madres.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong and gusty southwest winds will develop late Friday into
Saturday. Gusts up to 50 MPH will be possible which will create
some blowing snow.

There is the potential for accumulating snow and colder temperatures
Sunday night through Wednesday as a low pressure system moves into
the central Rockies and High Plains. Stay tuned to later forecast
updates.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 8, 7:26 AM MST to 6:22 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds with gusts around 60 mph. WYDOT mesonet station Arlington (KARL) along Interstate 80 measured maximum wind gust at 11:40 AM MST. Interstate 80 between Rawlins and Laramie was closed to light, high-profile vehicles for over 12 hours.

High Wind, South Laramie Range Foothills

When
December 8, 9:26 AM MST to 1:26 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet station reported high winds along Interstates 80 and 25. WYDOT mesonet station along Interstate 80 at mile marker 353 measured maximum wind gust 10 miles west-southwest of Cheyenne at 9:26 AM MST. Interstate 25 between Cheyenne and the Colorado state line was closed to light, high-profile vehicles for over 4 hours.

High Wind, South Laramie Range

When
December 8, 10:44 AM MST
Where
South Laramie Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059620, 1059622, 1059621.